Journal Logo

Department: MEDICATION ERRORS

Medication Errors

Cohen, Michael R. ScD, MS, RPh

Author Information
doi: 10.1097/01.NURSE.0000615152.06801.fe
  • Free

LIQUIFIED PHENOL

Similar-looking bottles lead to patient injury

A 15-year-old patient was undergoing a routine outpatient procedure on his scrotum. The surgeon requested a bottle of collodion skin adhesive (flexible collodion) for use in closing the surgical wound. Instead, the surgeon was accidentally handed a bottle of liquified phenol. Phenol (carbolic acid) is used in certain specific medical procedures, such as removal of ingrown toenails and nerve ablation. Liquified phenol is approximately 89% phenol and can cause severe burns if accidentally applied to the skin.

Figure
Figure:
The similarity of these 100 mL bottles (flexible collodion, left; phenol, right) led to a dangerous mix-up. They should never be stored near one another.

In this case, the surgeon applied a thin film of the phenol to the surgical wound and immediately observed blanching of the skin. The wound was quickly irrigated with water and polyethylene glycol for more than 30 minutes and the event was reported to a local poison control center. The patient was observed in the postanesthesia care unit for 6 hours. Fortunately, the blanching around the wound resolved and the patient experienced no systemic signs or symptoms.

As shown in the photos, the bottle for liquified phenol is nearly identical to that of flexible collodion. Apparently the two bottles were stored near each other. Given the look-alike labeling on bottles of Medisca phenol and flexible collodion, it is unsafe to keep these anywhere near one another, especially in patient-care areas.

In another case reported last year, phenol was being used in a 17-year-old patient with an ingrown toenail to destroy part of the nail matrix (matricectomy) in conjunction with nail removal. A clinician used an unlabeled bowl of what was mistakenly thought to be saline solution to cleanse the patient's foot. In fact, the bowl held phenol. Although first aid was provided and poison and drug information services were contacted, the condition worsened and the patient required additional care at a tertiary healthcare facility with a burn center.

If phenol is stored and/or used in your facility, determine why it is being used (for example, matricectomy or nerve ablation) and whether alternatives are available. Many hospitals stock bottles of phenol for use in matricectomy; however, a better alternative is to use prepackaged phenol applicators that contain a small amount of phenol for use during procedures. Besides reducing the risk of a mix-up, prepackaged applicators also reduce staff exposure to phenol. If bulk bottles of liquified phenol must be used, they should be kept in the pharmacy. Pharmacists should consider repackaging the solution in small applicator bottles with auxiliary label warnings before dispensing phenol to areas outside the pharmacy.

ADMINISTRATION ROUTES

Make “IT” obsolete to avoid errors

Using the abbreviation “IT” to signify a route of drug administration is dangerous. Possible meanings include intratympanic injection, intrathecal, intratracheal, intratumor, and inhalation therapy. Although an ear, nose, and throat specialist may well understand IT to mean intratympanic injection, it might mean something very different to another clinician. Mix-ups with other routes of administration, including intrathecal injection, can be fatal. Spell out these routes of administration to be sure communication is clear.

IT should be on every organization's “Do not use” list and will be added to ISMP's List of Error-prone Abbreviations, Symbols, and Dose Designations during the next update.

Copyright © 2020 Wolters Kluwer Health, Inc. All rights reserved.